A new syndrome: Ascites, hyperbilirubinemia, and hypoalbuminemia after biochemical modulation of fluorouracil with N-phosphonacetyl-L-aspartate (PALA) Journal Article


Authors: Kemeny, N.; Seiter, K.; Martin, D.; Urmacher, C.; Niedzwiecki, D.; Kurtz, R. C.; Costa, P.; Murray, M.
Article Title: A new syndrome: Ascites, hyperbilirubinemia, and hypoalbuminemia after biochemical modulation of fluorouracil with N-phosphonacetyl-L-aspartate (PALA)
Abstract: Objective: To report a new syndrome of ascites, hyperbilirubinemia, and hypoalbuminemia after treatment with N-phosphonacetyl-L-aspartate (PALA) and fluorouracil for metastatic colorectal cancer. Design: Retrospective analysis. Setting: Regional cancer treatment center. Patients: Forty-four previously untreated patients with metastatic colorectal cancer in a phase I-II trial of PALA-fluorouracil. Measurements and Main Results: One or more transient hepatic abnormalities frequently occurred in 15 of the 17 responding patients. Within the first 10 weeks of treatment, 5 patients developed ascites, 12 had a decrease in the serum albumin level, 6 developed bilirubin elevations, and 7 had transaminase elevations, all in the presence of a complete or partial tumor response. Prolongations of the prothrombin time and elevations of serum glucose levels were also seen. Conclusions: An unusual syndrome of ascites, hyperbilirubinemia, and hypoalbuminemia is associated with a PALA-fluorouracil regimen. These abnormalities, which may be related to decreased hepatic protein synthesis, occurred more often in patients whose tumor was responding to chemotherapy. Clinicians must recognize that in patients undergoing chemotherapy with these agents, ascites and elevated liver function tests may be secondary to drug administration and are not necessarily due to disease progression.
Keywords: carcinoma; therapy; infusion; colorectal-cancer; phase-i trial; combination; enhancement; l-asparaginase; n-(phosphonacetyl)-l-aspartic acid pala; 5-fluorouracil incorporation
Journal Title: Annals of Internal Medicine
Volume: 115
Issue: 12
ISSN: 0003-4819
Publisher: American College of Physicians  
Date Published: 1991-12-15
Start Page: 946
End Page: 951
Language: English
ACCESSION: WOS:A1991GU41700006
DOI: 10.7326/0003-4819-115-12-946
PROVIDER: wos
PUBMED: 1824554
Notes: Article -- Source: Wos
Altmetric
Citation Impact
MSK Authors
  1. Robert C Kurtz
    188 Kurtz
  2. Nancy Kemeny
    507 Kemeny
  3. Patricia A Costa
    3 Costa